Virginia, 2018

Heat in Virginia, June 18, 2018

June 18, 2018 · NWS LWX · 1 event in 1 county or zone

High pressure to our south caused a west to southwest wind, resulting in humid conditions while subsidence from an upper-level ridge led to hot conditions. The combination of hot and humid conditions led to heat indices around 100 degrees.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

High pressure to our south caused a west to southwest wind, resulting in humid conditions while subsidence from an upper-level ridge led to hot conditions. The combination of hot and humid conditions led to heat indices around 100 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 18, 8:51 AM EST, 4 hours 9 minutes earlier.

Area forecast discussion, Jun 18, 8:51 AM EST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
951 AM EDT Mon Jun 18 2018

.SYNOPSIS...
High pressure will remain off of the Mid-Atlantic coast today.
A cold front will approach the area from the north on Tuesday
and stall across the area during the middle of the week. The
front may push south of the area by Friday before lifting back
north over the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Surface high pressure will remain over the southeastern CONUS
into the Atlantic Ocean while and upper-level high builds
overhead. A west to southwest flow will around the surface high
will usher in high humidity while subsidence from the upper-
level high produces hot conditions. The heat and humidity will
lead to high heat indices around 100 to 105 degrees for many
locations. A Heat Advisory is in effect for the eastern
Panhandle of West Virginia and Washington County Maryland where
the criteria for a heat advisory is 100 degrees. A Head Advisory
is also in effect along the I-95 Corridor from Fredericksburg to
Baltimore where the criteria is 105 degrees. Elsewhere, heat
indices are most likely to range from the mid and upper 90s west
of the Blue Ridge Mountains to the lower 100s east of the Blue
Ridge Mountains. Confidence was too low for a heat headline
across these areas at this time, but it will continue to be
monitored throughout the afternoon.

Max air temperatures will be in the lower to middle 90s for most
locations.

Convective development is mainly limited to the CAMs, but there
may be a subtle lee trough which could spark a few showers and
storms. Most areas will remain dry though.

A cold front will be approaching from the north tonight. The NAM
displays the quick end of possibilities, with showers and storms
pushing into northern Maryland after midnight. Have sided with the
consensus for the forecast, leaving low chances of precipitation for
late tonight. In southern parts of the CWA where it will remain
clearer, some patchy fog will be possible again. Lows will be in the
70s to around 80.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
The front will continue southward on Tuesday, taking on a bit of a
backdoor orientation and stalling out, as troughing moves off the
New England coast while ridging remains prominent in the Mississippi
Valley. Thunderstorms will likely develop along the front Tuesday
afternoon, and with the mid/upper flow parallel to the boundary and
a deep warm cloud layer, locally heavy rain will be the main threat.
Heat indices may top 100 again south of the front (north central
VA), while highs will remain in the lower to mid 80s to the north.

The front may push a bit to the south Tuesday night but lift back to
the north on Wednesday as a wave of low pressure tracks along it.
It's tough to rule out precipitation at any point through this
stretch, although diurnal instability will increase the odds. In
addition to the locally heavy rain threat again on Wednesday, deep
shear will increase into the 25-35 kt range ahead of a mid level
impulse, which means a few severe storms will be possible as well.
Temperatures will continue to be modulated by the frontal position
and cloud cover.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
A front will be over our area on Thursday, keeping the chance
of showers and thunderstorms over our region. Guidance is coming
into somewhat better agreement on the position of this front
Thursday night into Friday. Now the determinist ECMWF has joined
the GFS by pushing the front south our area Thursday night into
Friday, but how far south is still questionable. This solution
brings drier air into our parts of our CWA as surface high
pressure builds over our from the north. This high pressure will
then move offshore later on Friday. The front to our south will
lift north as a warm front on Saturday as a low pressure tracks
from the Mid-West into the Great Lakes. A cold front associated
to this low will then approach on Sunday and be near/over us on
Monday.

High temperatures during this period will be in the low to mid 80s,
with some 70s at higher elevations.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
VFR is expected for the remainder of the day. An isolated storm
could develop near the Blue Ridge, but the chance of one
impacting a terminal is too low to include in the TAFs.

A cold front will push toward the area late tonight into Tuesday.
Some patchy fog is possible tonight if clouds hold off. The chance
of showers and storms will increase Tuesday afternoon. Some low
clouds could occur along the front as well. The front will stall
nearby through Wednesday. Precipitation could occur at any time,
though the highest chances will mainly be in the afternoon. Low
clouds could develop Wednesday morning if the front pushes far
enough to the south.

A frontal boundary is expected to be over our area on Thursday.
The front is forecast to push south on Friday, and then lift
north as a warm front on Saturday. Periods of showers and
thunderstorms are possible during this period causing sub-VFR
conditions over some terminals.

&&

.MARINE...
Expecting winds to remain below SCA criteria through tonight. A bit
of uncertainty on Tuesday as a cold front drops south into the area,
but for the most part am expecting winds to be less than 15 kt. The
front will stall across the area through Wednesday, so winds should
be light, but there will be chances for thunderstorms at times,
especially south of the front.

A frontal boundary is expected to be over our area on Thursday.
The front is forecast to push south on Friday, and then lift
north as a warm front on Saturday. Periods of showers and
thunderstorms are possible during this period. Winds gusts are
expected to remain below the small craft advisory criteria,
therefore not anticipating an advisory during this period.

&&

.CLIMATE...
Well above normal temperatures are forecast today through
Tuesday. Below is a list of daily record warm temperatures.

Washington DC area (DCA)
Date      Record High      Record Warm Low
June 18   97 (1944)        77 (2014, 1957)
June 19   99 (1994)        75 (2011, 1994, 1981, 1978)
Temperature records for the Washington DC area have been kept
at Ronald Reagan Washington National Airport since 1945.
Additional temperature records observed downtown date back to
1872.

Baltimore MD area (BWI)
Date      Record High      Record Warm Low
June 18   97 (1957, 1944)  75 (1957)
June 19   99 (1994)        74 (1905)
Temperature records for the Baltimore MD area have been kept
at Baltimore-Washington International Thurgood Marshall
Airport since 1950. Additional temperature records observed
downtown date back to 1872.

Dulles VA area (IAD)
Date      Record High      Record Warm Low
June 18   94 (2007, 2006)  73 (2017)
June 19   98 (1994)        71 (2014)
Temperature records for the Dulles VA area have been kept at
Washington Dulles International Airport since 1960.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory until 8 PM EDT this evening for DCZ001.
MD...Heat Advisory until 8 PM EDT this evening for MDZ003-011-013-
     014-016-504-506.
VA...Heat Advisory until 8 PM EDT this evening for VAZ031-052>056.
WV...Heat Advisory until 8 PM EDT this evening for WVZ051>053.
MARINE...None.

&&

SYNOPSIS...ADS
NEAR TERM...BJL/ADS
SHORT TERM...ADS
LONG TERM...IMR
AVIATION...BJL/ADS
MARINE...BJL/ADS
CLIMATE...DHOF/RCM
Hazardous weather outlook, Jun 18, 8:55 AM EST, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
955 AM EDT Mon Jun 18 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-191000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
955 AM EDT Mon Jun 18 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

A Heat Advisory is in effect for the Washington and Baltimore
Metropolitan areas from noon until 8 pm. Elsewhere, heat indices
in the lower 100s are expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heat indices above 100 degrees are possible Tuesday during the
afternoon and early evening hours, mainly in the Fredericksburg
vicinity and southern Maryland.

Thunderstorms capable of producing locally heavy rain may produce
isolated instances of flooding Tuesday and Wednesday. The risk is
mainly south of the Potomac River Tuesday, and for most of the
outlook area Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-191000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
955 AM EDT Mon Jun 18 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

A Heat Advisory is in effect for the eastern Panhandle of West
Virginia an Washington County in central Maryland from noon until
8 pm. Elsewhere, heat indices in the mid to upper 90s are expected
west of the Blue Ridge Mountains to lower 100s east of the Blue
Ridge Mountains.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heat indices above 100 degrees are possible Tuesday during the
afternoon and early evening hours, mainly in central and north
central Virginia.

Thunderstorms capable of producing locally heavy rain may produce
isolated instances of flooding Tuesday and Wednesday. The risk is
mainly south of the Potomac River Tuesday, and for most of the
outlook area Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Clarke

When
June 18, 1:00 PM EST to 5:00 PM EST
Where
Clarke forecast zone
Reported by
ASOS
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Heat indices were estimated to be around 100 degrees based on observations nearby.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763659.